Alert archive / Idaho / Areal Flood Warnings in 2011

Areal Flood Warning 2, NWS Pocatello, ID

May 8, 20119 counties in Idaho

NWS Pocatello, ID issued this areal flood warning at May 8, 2011, 1:44 PM MDT for 9 counties in Idaho. It was in force for 57 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2011, 1:44 PM MDT (19:44 UTC)
Expired
May 10, 2011, 10:33 PM MDT
In force
57 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Caribou County, ID, Franklin County, ID, Fremont County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this areal flood warning went out at May 8, 10:19 AM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 8, 10:19 AM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1019 AM MDT SUN MAY 8 2011

.UPDATE...AFTER REPORTS OF MUD SLIDES AND ROAD CLOSURE LAST NIGHT
ON HIGHWAY 31 IN BONEVILLE COUNTY...THERE HAVE BEEN NO NEW REPORTS
OF DAMAGE OR FLOODING THIS MORNING. THE 12Z MODELS AGREE ON TIMING
OF BRINGING THE SPOKE OF ENERGY NOW ROTATING THROUGH NORTHERN
CALIFORNIA AND NEVADA INTO THE NORTHERN WASATCH MOUNTAINS AND
CARIBOU HIGHLANDS THIS EVENING WITH POTENTIALLY ANOTHER HALF INCH
OF RAIN. ADJUSTED QPF IN FORECAST. ALSO ADDED ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON IN THE EXTREME SOUTHEAST CORNER
OF THE STATE. THE PORTNEUF REACHED FLOOD STAGE THIS MORNING AND
MODEL PROJECTIONS STILL SHOW MODERATE FLOODING IS POSSIBLE BY
WEDNESDAY. A WATCH REMAINS IN EFFECT FOR THE HENRYS FORK NEAR
REXBURG WHERE FLOOD STAGE MAY BE REACHED BY TUESDAY MORNING IF
TRENDS CONTINUE. THE CURRENT SMALL STREAM FLOOD WARNING EXPIRES AT
145 PM MDT AND WILL BE EXTENDED THROUGH MONDAY AFTERNOON. RS

&&

.PREV DISCUSSION... /ISSUED 315 AM MDT SUN MAY 8 2011/

SHORT TERM...TODAY THROUGH TUESDAY. RAIN AND MOUNTAIN SNOW WILL
CONTINUE THROUGH THE PERIOD. ONE WAVE IS WORKING THROUGH EASTERN
IDAHO THIS MORNING. THE CLOSED LOW WILL MIGRATE FROM ALONG THE
WASHINGTON COAST THIS MORNING INTO UTAH AND NEVADA BY MONDAY
AFTERNOON. THE SYSTEM APPEARS TO SPLIT AND STRETCH INTO TWO
SEPARATE SYSTEMS MONDAY NIGHT AND TUESDAY AS IT SHIFTS SLOWLY TO
THE EAST. THERE ARE STILL SOME SLIGHT DIFFERENCES IN WHERE THE
TRACK OF ANY CIRCULATIONS ...BUT IT DOES APPEARS SOME GENERAL
PATTERNS ARE EMERGING. FOR TODAY...THE BULLS-EYES FOR PRECIPITATION
WILL SHIFT INTO THE CENTRAL AND EASTERN MOUNTAINS AS WE GO THROUGH
TIME. FOR TONIGHT...THE FOCUS WILL REMAIN IN THESE GENERAL
AREAS BUT THE SNAKE PLAIN AND SOUTHERN HIGHLANDS SHOULD SEE A
LITTLE DRIER AIR WORKING AROUND THE MAIN SYSTEM. FOR
MONDAY...EVERYONE SHOULD HAVE A GOOD CHANCE OF RAIN AND SNOW.THE MAIN
FOCUS SHIFTING INTO SOUTHERN AND EASTERN AREAS ARE WRAPAROUND
MOISTURE IS IN PLACE FOR THE REST OF THE SHORT TERM PERIOD.
PORTIONS OF THE SOUTHERN AND SOUTHEASTERN MOUNTAINS ARE STILL
LOOKING AT 1-2" OF RAIN/LIQUID EQUIVALENT THROUGH EARLY TUESDAY
WITH SOME SPOTS LIKELY HIGHER THAN THAT. ANOTHER AREA OF CONCERN
IS THE NORTHERN AND EASTERN RANGES OF THE CENTRAL MOUNTAINS DUE TO
WRAPAROUND MOISTURE...WITH HIGHER ELEVATIONS SEEING 0.50-1" OF
RAIN/LIQUID EQUIVALENT THROUGH THE SAME PERIOD. BESIDES THE RAIN
AND ITS RELATED IMPACTS...WE ARE NOW LOOKING AT A GOOD CHANCE OF
SEEING SEVERAL INCHES OF VERY WET SNOW ABOVE 7000FT AS SNOW LEVELS
DROP. SNOW LEVELS WILL ACTUALLY DROP TO BETWEEN 5500-6500FT BY
TUESDAY...BUT ONCE YOU GET BELOW 7000FT SNOW ACCUMULATION WILL BE
LIMITED BY WARMER TEMPERATURES ESPECIALLY DURING DAYLIGHT HOURS.
FOR NOW...WE WILL NOT ISSUE ANY WINTER WEATHER HIGHLIGHTS BUT GO
WITH A SPECIAL WEATHER STATEMENT TO MENTION THIS. IT WILL BE
COOLER THAN AVERAGE THROUGH THE PERIOD OBVIOUSLY. HIGHS TODAY AND
TUESDAY WILL BE IN THE 50S IN THE LOWER VALLEYS WITH 30S AND 40S
IN THE MOUNTAINS. IN BETWEEN...MONDAY WILL BE THE COOLEST DAY WITH
VALLEY HIGHS IN THE 40S/LOWER 50S AND 30S TO NEAR 40 IN THE
MOUNTAINS. KEYES

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.

DRIER CONDITIONS ARE EXPECTED FOR THE EXTENDED FORECAST. THE REGION
WILL BE IN BETWEEN SYSTEMS WITH LOW PRESSURE SYSTEMS OVER THE
MIDWEST AND ALONG THE PACIFIC COAST. LOW CHANCES FOR PRECIPITATION
EXIST FOR THE HIGH COUNTRY WITH MODELS SHOWING SOME LIGHT SHOWERS
PEELING OFF OF THE PACIFIC COAST LOW. WARM TEMPERATURES ARE LIKELY
DURING THIS TIME AS WELL.

VALLE

AVIATION...A LOW PRESSURE SYSTEM MOVING THROUGH THE AREA WILL
PRODUCE WET CONDITIONS OVER MUCH OF THE AREA. MVFR CEILINGS ARE
LIKELY AREAWIDE.

HYDROLOGY...WE ARE STILL EXPECTING COPIOUS AMOUNTS OF RAIN AND
WET SNOW IN HIGHER ELEVATIONS WITH THIS STORM. PORTIONS OF THE
EASTERN/SOUTHEASTERN MOUNTAINS ARE LOOKING AT 1-2" OF RAIN/LIQUID
EQUIVALENT THROUGH EARLY TUESDAY WITH SOME LOCALLY HIGHER AMOUNTS.
THIS WILL BE AREAS THAT HAVE THE GREATEST IMPACT ON ANY FLOODING
IN THE NEXT FEW DAYS. THE OTHER AREA OF CONCERN WILL BE THE
NORTHERN/EASTERN RANGES OF THE CENTRAL MOUNTAINS WHERE 0.50-1" OF
RAIN/LIQUID EQUIVALENT IS POSSIBLE. ACTUALLY...SNOW WILL BE
POSSIBLE DOWN AS LOW AS 5500-6500FT BY MONDAY. HOWEVER...SNOW ACTUALLY
ACCUMULATING THAT LOW IS NOT THAT GREAT. ABOVE 7000FT...SEVERAL
INCHES WILL BE POSSIBLE OVER A PROLONGED PERIOD.
HOWEVER...ANYTHING THAT FALLS AS SNOW WILL RAPIDLY MELT AS DRIER
BUT MUCH WARMER WEATHER RETURNS LATER IN THE WEEK. AT THIS
HOUR...WE STILL ARE EXPECTING MODERATE FLOODING ALONG THE PORTNEUF
RIVER IN AND AROUND POCATELLO ESPECIALLY SOUTH OF TOWN AND THROUGH
THE INKOM AREA. THE HENRY'S FORK AT REXBURG AND ST. ANTHONY ARE
NOW EXPECTED TO REACH BANKFULL IF NOT MINOR FLOOD LEVELS OVER THE
NEXT COUPLE OF DAYS. THE SNAKE RIVER WILL ALSO NEED TO BE WATCHED
AS IT APPEARS IN THE SHELLEY AND BLACKFOOT AREAS IT SHOULD
APPROACH BANKFULL. ON TOP OF THAT...WE HAVE AN AREAL FLOOD WARNING
FOR MOST OF THE EASTERN/SOUTHEASTERN MOUNTAINS AS WE ALREADY HAVE
MUDSLIDES OCCURRING. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

AREAL FLOOD WARNING IN EFFECT UNTIL 145 PM MDT FOR
IDC005-007-011-019-029-041-043-065-081.

FLOOD WARNING FOR THE PORNEUF RIVER AT POCATELLO IDC005 UNTIL
FURTHER NOTICE.

&&
Hazardous weather outlook, May 8, 3:44 AM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
344 AM MDT SUN MAY 8 2011

IDZ019-023>025-090945-
UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
344 AM MDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND HIGH MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH
TONIGHT. SNOW LEVELS WILL DROP TO AROUND 7500-8000 FEET TONIGHT. A FLOOD
WARNING FOR THE PORTNEUF RIVER AT POCATELLO IS IN EFFECT UNTIL
FURTHER NOTICE...AS WELL AS AN AREAL FLOOD WARNING FOR PORTIONS OF
THE EASTERN/SOUTHEASTERN MOUNTAINS THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN AND MOUNTAIN SNOW WILL CONTINUE THROUGH TUESDAY ACROSS
EASTERN IDAHO. PORTIONS OF THE EASTERN/SOUTHEASTERN MOUNTAINS ARE
FORECAST TO PICK UP 1-2" OF RAIN/LIQUID EQUIVALENT THROUGH EARLY
TUESDAY. LIGHTER AMOUNTS ARE EXPECTED ELSEWHERE. ACCUMULATING
SNOW (4-10") IS EXPECTED MAINLY ABOVE 7000FT...ALTHOUGH FALLING
SNOW WITH NO OR LIMITED ACCUMULATION IS POSSIBLE AT LOWER
ELEVATIONS. PLEASE VISIT WEATHER.GOV/POCATELLO FOR THE LATEST
WEATHER STATEMENTS AND FORECASTS.

FOR THE REST OF THE WEEK...DRIER BUT WARMER WEATHER RETURNS TO THE
AREA. THIS WILL LIKELY KEEP SNOWMELT GOING AND KEEP CONCERNS FOR
HIGH WATER LEVELS/FLOODING ELEVATED.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ018-031-032-090945-
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
LOST RIVER/PAHSIMEROI-
344 AM MDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN AND MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH TONIGHT. SNOW
LEVELS WILL DROP TO THE 5500-6500 FOOT RANGE BY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN AND MOUNTAIN SNOW WILL CONTINUE THROUGH TUESDAY ACROSS
EASTERN IDAHO. THE NORTHERN/EASTERN RANGES OF THE CENTRAL
MOUNTAINS ARE EXPECTED TO SEE 0.50-1" OF RAIN/LIQUID EQUIVALENT
THROUGH PERIOD. LIGHTER AMOUNTS ARE EXPECTED ELSEWHERE.
ACCUMULATING SNOW (4-10") IS EXPECTED MAINLY ABOVE
7000FT...ALTHOUGH FALLING SNOW WITH NO OR LIMITED ACCUMULATION IS
POSSIBLE AT LOWER ELEVATIONS. PLEASE VISIT WEATHER.GOV/POCATELLO
FOR THE LATEST WEATHER STATEMENTS AND FORECASTS.

FOR THE REST OF THE WEEK...DRIER BUT WARMER WEATHER RETURNS TO THE
AREA. THIS WILL LIKELY KEEP SNOWMELT GOING AND KEEP CONCERNS FOR
HIGH WATER LEVELS/FLOODING ELEVATED.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ017-020>022-090945-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
344 AM MDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS WILL CONTINUE THROUGH TONIGHT. THE FLOOD WARNING FOR
THE PORTNEUF RIVER IN AROUND THE POCATELLO AREA REMAINS IN EFFECT
UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT TO MODERATE AMOUNTS OF RAIN AND MOUNTAIN SNOW ARE FORECAST
THROUGH TUESDAY. THE HIGHER PEAKS OF THE SOUTHERN HIGHLANDS MAY
SEE UP TO 5" BY THE END OF THIS EVENT WITH LITTLE/NO ACCUMULATION
AT MID SLOPE. THE FLOOD WARNING FOR THE PORTNEUF RIVER IN AROUND
THE POCATELLO AREA REMAINS IN EFFECT UNTIL FURTHER NOTICE. FOR THE
LATEST STATEMENT REGARDING THIS AND OTHER POTENTIAL FLOODING
ISSUES...PLEASE VISIT WEATHER.GOV/POCATELLO.

FOR THE REST OF THE WEEK...DRIER BUT WARMER WEATHER RETURNS TO THE
AREA. THIS WILL LIKELY KEEP SNOWMELT GOING AND KEEP CONCERNS FOR
HIGH WATER LEVELS/FLOODING ELEVATED.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, May 8, 8:28 AM MDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
828 AM MDT SUN MAY 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     HEAVY RAIN       POCATELLO               42.88N 112.47W
05/08/2011  M0.64 INCH       BANNOCK            ID   NWS EMPLOYEE

            EAST BENCH - PAST 12 HOUR RAINFALL

&&

PANGEL

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:12 PM MDTSpecial Weather StatementPIHCaribou48 min
May 8, 1:54 AM MDTAreal Flood WarningPIHBannock, Bear Lake, Bingham, Bonneville, Caribou, Franklin and 3 more12 hr
May 8, 5:00 AM MDTRiver Flood WatchPIHFremont, Madison6 days
May 8, 11:50 AM MDTRiver Flood WarningPIHFremont, Madison6 days

Nearby

Areal Flood Warnings in Idaho, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.